Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 7, NWS Fort Worth, TX

March 31, 2008Dallas County, Ellis County, Tarrant County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 31, 2008, 3:39 PM CDT for Dallas County, Ellis County, Tarrant County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2008, 3:39 PM CDT (20:39 UTC)
Expired
Mar 31, 2008, 4:30 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Dallas County, TX, Ellis County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 29 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 312039
TORFWD
TXC113-139-439-312130-
/O.NEW.KFWD.TO.W.0007.080331T2039Z-080331T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN DALLAS COUNTY IN NORTH CENTRAL TEXAS...
  NORTHWESTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHEASTERN TARRANT COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 430 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  DEVELOPING TORNADO 3 MILES SOUTHEAST OF RENDON..MOVING EAST AT 34
  MPH.

* THE TORNADO WILL BE NEAR...
  MANSFIELD BY 345 PM CDT...
  CEDAR HILL STATE PARK BY 400 PM CDT...
  CEDAR HILL STATE PARK AND CEDAR HILL BY 405 PM CDT...
  DUNCANVILLE...GLENN HEIGHTS...OVILLA AND OAK LEAF BY 410 PM CDT...
  DESOTO AND OAK LEAF BY 415 PM CDT...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
EASTERN TEXAS.

LAT...LON 3255 9709 3255 9710 3255 9724 3262 9727
      3282 9652 3254 9653 3250 9709
TIME...MOT...LOC 2039Z 252DEG 29KT 3255 9719

$$
2 follow-up statements
000 
WWUS54 KFWD 312108
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT MON MAR 31 2008

TXC113-139-312130-
/O.CON.KFWD.TO.W.0007.000000T0000Z-080331T2130Z/
DALLAS TX-ELLIS TX-
406 PM CDT MON MAR 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTH
CENTRAL ELLIS AND SOUTHERN DALLAS COUNTIES...

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
THUNDERSTORM WITH ROTATION NEAR NEAR CEDAR HILL...MOVING EAST AT 33 
MPH. THE ROTATION HAS WEAKENED SLIGHTLY SINCE 345 PM BUT HAS THE 
POTENTIAL TO RESTRENGTHEN. EARLIER...THIS STORM DAMAGED OR DESTROYED 
TWO HOMES IN GODLEY IN NORTHERN JOHNSON COUNTY.

THE TORNADO WILL BE NEAR...
  DESOTO...GLENN HEIGHTS AND OAK LEAF BY 415 PM CDT...
  LANCASTER AND RED OAK BY 420 PM CDT...
  HUTCHINS...WILMER...FERRIS AND BALCH SPRINGS BY 430 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
EASTERN TEXAS.

LAT...LON 3255 9703 3256 9702 3257 9703 3267 9703
      3282 9652 3254 9653 3251 9689 3252 9693
      3250 9701
TIME...MOT...LOC 2106Z 252DEG 29KT 3257 9694

$$
000 
WWUS54 KFWD 312123
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
421 PM CDT MON MAR 31 2008

TXC139-312131-
/O.CAN.KFWD.TO.W.0007.000000T0000Z-080331T2130Z/
ELLIS TX-
421 PM CDT MON MAR 31 2008

...THE TORNADO WARNING FOR NORTH CENTRAL ELLIS COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
EASTERN TEXAS.

LAT...LON 3257 9700 3256 9702 3268 9701 3282 9652
      3258 9653 3255 9689
TIME...MOT...LOC 2121Z 252DEG 29KT 3261 9680

$$

TXC113-312130-
/O.CON.KFWD.TO.W.0007.000000T0000Z-080331T2130Z/
DALLAS TX-
421 PM CDT MON MAR 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN 
DALLAS COUNTY AND WILL BE ALLOWED TO EXPIRE AT THAT TIME...

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
THUNDERSTORM OVER DESOTO...MOVING EAST AT 33 MPH. ROTATION WITH THIS 
STORM HAS WEAKENED AND THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE 
AT 430 PM. THIS STORM WILL BE MONITORED FOR SIGNS OF 
REINTENSIFICATION.

THE THUNDERSTORM WILL BE NEAR...
  HUTCHINS...WILMER AND BALCH SPRINGS BY 430 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
EASTERN TEXAS.

LAT...LON 3257 9700 3256 9702 3268 9701 3282 9652
      3258 9653 3255 9689
TIME...MOT...LOC 2121Z 252DEG 29KT 3261 9680

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:33 PM CDT, 6 minutes earlier.

Area forecast discussion, Mar 31, 3:33 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
333 PM CDT MON MAR 31 2008

.DISCUSSION...
A LINE OF DISCRETE STORMS HAS ERUPTED FROM NEAR GAINESVILLE TO
CLEBURNE TO HAMILTON. THE DRY LINE IS STILL FARTHER WEST FROM NEAR
WICHITA FALLS TO BRECKENRIDGE TO NEAR SONORA. TORNADO WATCH IS IN
EFFECT FOR ALMOST THE ENTIRE CWA. THE SUPERCELL NOW IN SOUTHERN
TARRANT/NORTHERN JOHNSON IS SHOWING STRONG ROTATION AND HAS
ALREADY TRANSITIONED INTO AN HP.

EXPECT STORMS TO CONTINUE TO DEVELOP AND MARCH EASTWARD THROUGH
THE AFTERNOON AND EVENING HOURS. AM HESITANT TO CLEAR ANY COUNTIES
FROM WATCH JUST YET WITH DRY LINE STILL TO OUR WEST. A SMALL
AMOUNT OF CIN REMAINS OVER THE SOUTHWESTERN COUNTIES BUT EXPECT
THIS TO BE BREACHED IN THE NEXT HOUR OR SO. INCREASING BULK SHEAR
AND AMPLE INSTABILITY WILL CONTINUE TO SUPPORT SUPERCELLS. IN
SHORT...ALMOST ALL OF NORTH TEXAS WILL SEE A CHANCE OF STORMS WITH
THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES THIS AFTERNOON AND EVENING. FLASH FLOODING WILL ALSO
BE OF CONCERN... ESPECIALLY WITH ANY SLOW MOVING CELLS.

DRY LINE IS EXPECTED TO STALL OVER THE WESTERN COUNTIES THIS
EVENING BEFORE DRIFTING BACK WEST. THE MAIN COLD FRONT WITH THIS
SYSTEM WILL MOVE THROUGH NORTH TEXAS FROM NORTH TO SOUTH TOMORROW
MORNING...BRINGING ANOTHER CHANCE OF RAIN TO MAINLY THE SOUTHERN
COUNTIES. RAIN CHANCES WILL CONTINUE OFF AND ON THROUGH WEDNESDAY
AND THURSDAY AS THE AFOREMENTIONED FRONT MOVES BACK NORTH AS A
WARM FRONT. WEAK DISTURBANCES WILL PASS BY IN WSW FLOW ALOFT WITH
AN INVERTED SURFACE TROUGH SHARPENING OVER NEW MEXICO BY WEDNESDAY
EVENING. SEVERE WEATHER LOOKS MARGINAL FOR THESE PERIODS AS THERE
WILL BE LITTLE IN THE WAY OF FORCING AND A VERY MOIST ATMOSPHERE
IN PLACE.

NORTH TEXAS DRIES OUT OVER THE WEEKEND WITH HIGH PRESSURE SETTLING
OVER THE REGION. A WEAK FRONT WILL APPROACH THE RED RIVER VALLEY
SUNDAY EVENING BUT MOISTURE RETURN LOOKS SLIM AND HAVE LEFT POPS
OUT AT THIS TIME.  SH/13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  56  69  51  67  63 /  10  10  20  40  30
WACO, TX              60  73  56  72  65 /  20  10  20  20  10
PARIS, TX             57  68  49  65  58 /  50  20  10  40  30
DENTON, TX            51  68  49  65  63 /  10  10  20  40  30
MCKINNEY, TX          54  66  50  64  62 /  30  10  20  40  30
DALLAS, TX            58  71  53  67  64 /  20  10  20  30  30
TERRELL, TX           59  67  52  68  63 /  30  20  20  30  30
CORSICANA, TX         61  72  53  69  64 /  30  20  20  20  20
TEMPLE, TX            60  77  56  69  64 /  20  20  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 3:15 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT MON MAR 31 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
315 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR MOST OF NORTH TEXAS...

THERE IS A MODERATE RISK OF SEVERE WEATHER NORTH AND EAST OF A
BOWIE...MINERAL WELLS...TO SULPHUR SPRINGS LINE THROUGH THIS
EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REMAINDER
OF NORTH TEXAS.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN APPROACHING DRY
LINE THROUGH THE EVENING. MANY STORMS WILL BE CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL OR LARGER AND DAMAGING WINDS. A FEW TORNADOES
WILL ALSO BE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. IN
ADDITION TO ANY SEVERE WEATHER...VERY HEAVY RAINFALL WILL ACCOMPANY
SOME OF THE STORMS WHICH WILL RESULT IN AN ISOLATED FLASH FLOOD
THREAT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY MAINLY ACROSS
SOUTHEAST PORTIONS OF NORTH TEXAS AS THE COLD FRONT MOVES THROUGH
THE AREA. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTH TEXAS
TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGH THE EVENING
ACROSS THE EASTERN TWO THIRDS OF NORTH TEXAS.

In the hours before

Local storm report, Mar 31, 2:36 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 PM CDT MON MAR 31 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     GRANBURY                32.44N  97.79W
03/31/2008  E60 MPH          HOOD               TX   AMATEUR RADIO
Local storm report, Mar 31, 2:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
237 PM CDT MON MAR 31 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             GRANBURY                32.44N  97.79W
03/31/2008  E0.75 INCH       HOOD               TX   NWS EMPLOYEE

            NWS MET REPORTED BRIEF PENNY HAIL TX FOREST SVC GRANBURY
            NEAR AIRPORT.
Local storm report, Mar 31, 2:40 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
240 PM CDT MON MAR 31 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             4 E GRANBURY            32.44N  97.72W
03/31/2008  M1.00 INCH       HOOD               TX   AMATEUR RADIO
Special weather statement, Mar 31, 2:41 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT MON MAR 31 2008

TXZ103-312015-
DENTON TX-
241 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  DENTON COUNTY

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF EAGLE MOUNTAIN...MOVING NORTHEAST
AT 33 MPH.

ANOTHER THUNDERSTORM WAS STRENGTHENING ACROSS WESTERN DENTON COUNTY
NEAR SANGER. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR PARTS OF DENTON COUNTY BY 300 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
EASTERN TEXAS.

LAT...LON 3342 9725 3342 9683 3300 9693 3300 9739
TIME...MOT...LOC 1941Z 237DEG 29KT 3291 9738
Local storm report, Mar 31, 3:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT MON MAR 31 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             BURLESON                32.53N  97.33W
03/31/2008  E1.50 INCH       JOHNSON            TX   NWS EMPLOYEE

            PING PONG SIZE HAIL IN BURLESON
Local storm report, Mar 31, 3:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT MON MAR 31 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             LEWISVILLE              33.04N  96.98W
03/31/2008  E1.00 INCH       DENTON             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN LEWISVILLE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:02 PM CDTSpecial Weather StatementFWDCollin28 min
Mar 31, 2:07 PM CDTSpecial Weather StatementFWDComanche23 min
Mar 31, 2:13 PM CDTSpecial Weather StatementFWDHood32 min
Mar 31, 2:19 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Tarrant56 min
Mar 31, 2:34 PM CDTSevere Thunderstorm WarningFWDTarrant56 min
Mar 31, 2:41 PM CDTSpecial Weather StatementFWDDenton34 min
Mar 31, 2:49 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Somervell56 min
Mar 31, 3:02 PM CDTTornado WarningFWDJohnson, Tarrant43 min
Mar 31, 3:05 PM CDTSevere Thunderstorm WarningFWDDenton55 min
Mar 31, 3:33 PM CDTSevere Thunderstorm WarningFWDBosque, Comanche, Hamilton57 min
Mar 31, 3:37 PM CDTTornado WarningFWDDenton38 min
Mar 31, 3:38 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, Johnson, Somervell67 min
Mar 31, 3:48 PM CDTSevere Thunderstorm WarningFWDCoryell, Lampasas, Mills57 min
Mar 31, 3:57 PM CDTTornado WarningFWDCollin49 min
Mar 31, 4:21 PM CDTSpecial Weather StatementFWDCooke24 min
Mar 31, 4:35 PM CDTSevere Thunderstorm WarningFWDBosque, Hill55 min
Mar 31, 4:41 PM CDTSpecial Weather StatementFWDCooke34 min
Mar 31, 4:43 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas62 min
Mar 31, 5:24 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Navarro66 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.